Home » Frequently asked Questions on Health » Do anti-diabetic drugs cause swelling and how to control blood sugars?

Do anti-diabetic drugs cause swelling and how to control blood sugars?

Q: I am a 68 years old female weighing 84 kgs (5.5 ft) with a history of hypertension (since 20 yrs), NIDDM (since 15 YRS) and bronchial asthma (since 8 yrs). During the past one year I was on the following drugs: Daonil 1-0-0, Metformin 1-0-1, pioglitazone (15) 0-1-0. My HbA1c taken once every 3 months was below 7 and my blood glucose was under good control. Pioglitazone was added last year and my liver function tests are normal. However, I gained 14 kgs of weight and was also suffering from edema in both my legs/feet in addition to extreme fatigue/tiredness. The doctors changed my hypertensive drugs from Amlodipine to Diltiazem CD 90 and then to Nitrocontin 2.6 (Nitroglycerin) with addition of Amifru 40 (Amloride & Frusemide) but the swelling in my legs was seen very often, though it subsided when Amifru was changed from 1/2 tablet TO one tablet/day. My blood urea, creatinine, 24 hours urinary protein is normal. Only creatinine clearance was slightly below the range. Kidney size was normal. I recently went to a cardiologist when an echocardiography & ECG were taken and were normal. He asked me to stop both Nitrocontin 2.6 & Amifru 40 & take Natrilix 1.5 SR along with Losartan Potassium 50. I was earlier taking 25 mg. He also asked me to discontinue Pioglitazone 15. I would like to know that is the swelling on both legs & weight gain attributed only to pioglitazone? Since my blood sugar earlier before taking pioglitazone was not well controlled with Metformin (4 tablets) + Daonil (3 tablets) + Glucobay 50 (2 tablets) but was on excellent control in the past one year with pioglitazone, plus one tablet of daonil & 2 tablets of metformin. How do I now control my blood sugars when pioglitazone has been discontinued? Kindly advise if I can revert back to daonil + metformin increased dosage is it adequate or are there any other drugs like pioglitazone without side effects of weight gain, edema and fatigue for control of my blood sugar?

A:Edema or swelling of the body is a well recognized side effect of pioglitazone and other medications belonging to this class. The fact that your EKG and ECHO are normal and renal function near normal is consistent with this fact so stopping the medication is the right thing to do. If you have lost the excess weight and the swelling has resolved after stopping the pioglitazone then this is presumptive evidence that the medication was indeed responsible for the swelling. Amolodipine causes swelling in 15% of all patients it is given to so it not unreasonable to stop that medication as well. If your swelling has resolved with the addition of Amifru I would make no further changes other than ensure you are on a low salt diet. Your physician may consider decreasing the dose of the Amifru in a month or so and seeing whether the swelling reappears. Please note that the recommended BP is now less than 130/80 mmHg in an individual with Diabetes. With regard to your diabetes, the key issue is to ensure a HbA1c between 4 and 6. If after taking maximum doses of metformin and Daonil your HbA1c is above 6 the only option you have is to start taking Insulin. About 5-10% of patients stop responding to medications like Daonil or require higher doses every year so that the natural course is that this class of medication loses its efficacy in nearly all patients in about 10-15 years. It is best that your physician decides whether to add Insulin or not.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------